Alert archive / Iowa / Flood Watches in 2008

Flood Watch 1, NWS Sioux Falls, SD

May 10, 2008Lincoln County, Union County, South Dakota; 7 counties in Iowa

NWS Sioux Falls, SD issued this flood watch at May 10, 2008, 3:34 AM CDT for Lincoln County, Union County, South Dakota; 7 counties in Iowa. It took effect at May 10, 2008, 10:14 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 10, 2008, 3:34 AM CDT (08:34 UTC)
In effect from
May 10, 2008, 10:14 AM CDT
Expired
May 10, 2008, 8:56 PM CDT
In force
11 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Lyon County, IA, Plymouth County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flood watch went out at May 9, 9:30 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, May 9, 9:30 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI MAY 9 2008

.DISCUSSION...

SHORTWAVE CONTINUING TO PUSH OUT OF THE ROCKIES THIS EVENING...WITH
BROAD AREA OF SHOWERS OCCURRING THROUGH THE WESTERN PORTIONS OF
SOUTH DAKOTA AND NEBRASKA WHERE BEST MIDLEVEL WAA/ISENTROPIC LIFT
AND MOISTURE TRANSPORT EXIST. CURRENT SPEED OF PRECIPITATION SHIELD
WOULD PLACE IT IN OUR FAR WESTERN CWA AROUND 05Z 0R 06Z
TONIGHT...AND DID PUSH UP TIMING OF PRECIP EVER SO SLIGHTLY IN
PORTIONS OF THIS AREA LATER TONIGHT. DEWPOINTS HAVE ALSO BEEN
RUNNING A LITTLE HIGHER THAN FORECASTED WITH LOW LEVEL MOISTURE
TRANSPORT INTO THE AREA...SO HAVE ADJUSTED THEM UPWARDS ACCORDINGLY.
OTHERWISE... CURRENT FORECAST HOLDING UP PRETTY WELL. MINOR UPDATES
OUT SHORTLY.  /JM

&&

.AVIATION...

CIGS EXPECTED TO REMAIN VFR THOUGH 06Z. LOW CLOUDS WILL BEGIN TO
MOVE INTO THE AREA REACHING KHON BY 11Z AND THEN TO KFSD AND KSUX
AFTER 12Z. RAIN EXPECTED TO BE STEADY THROUGH MUCH OF THE DAY AND
THAT WILL BRING CIGS AOB 1000 FT FOR MUCH OF THE DAY. ALSO VSBYS
WILL BE MVFR ALL DAY WITH PERIODS OF IFR VSBYS DUE TO A COMBINATION
OF RAIN AND LIGHT FOG. FINALLY...AS THE INVERTED TROUGH MOVES
THROUGH WINDS WILL BACK FROM EAST TO NORTHWEST. ONCE WINDS SWITCH TO
NORTH...SPEEDS WILL INCREASE TO 15 TO 20 KTS WITH GUSTS APPROACHING
30 KTS.  /SCHUMACHER

&&

.PREV DISCUSSION...

SOME OF THE LOWER CLOUDS HAVE CURRENTLY ERODED THRU PARTS OF SW
MN...NW IA AND EXTREME SERN SD. SOME OF THE CLEAR AREAS MAY BEGIN TO
CU UP WITH COOL AIR ALOFT LATE THIS AFTERNOON PRODUCING A LESS THAN
PRISTINE SKY. BUT OTHERWISE THE BIG STORY IS THE WELL ADVERTISED
UPPER LOW...WHICH WL MOV INTO THE WRN PLAINS BY 12Z SATURDAY. STRONG
DYNAMICS EXISTS WITH THIS SYSTEM AND THE MID LVL FEATURES...SUCH AS
QG FORCING BEGIN TO SPILL OVER INTO THIS FA AFTER MIDNIGHT. BROAD
AND STRONG ASCENT BEGINS TO TAKEOVER FM W TO E LATE TONIGHT...
HOWEVER WHEN LOOKING AT THE POSITIVE TROP PRS ADVECTION...OUR ERN FA
MAINLY E OF I 29 MAY STAY IN A SUBSIDENCE REGIME INTO 12Z SATURDAY.
AREAS OF E OF 129 ARE ALSO FIGHTING LOW LEVEL DRY AIR WHICH CONTS TO
ADVECT IN FM THE EAST TONIGHT. THUS WE LOWERED OUR POPS A BIT OVR
MUCH OF SW MN AND NW IA. HEADING WWD...RAIN CHANCES BECOME EXCELLENT
IN THE NW QUARTER OF OUR FA AFT MIDNIGHT WITH DEEP SATURATION...
ASCENT AND EVEN SOME PRETTY DECENT H85 FRONTOGENESIS. ATTM...LEFT
OUT THE MENTION OF THUNDER BUT WOULD NOT RULE OUT AN ISOLD EMBEDDED
TS PER THE NAM ELEVATED LIFTED INDICES IN OUR EXTREME WEST AROUND
CHAMBERLAIN...JUST AHEAD OF THE H85 WIND SHIFT LINE. OUR GOING LOWS
LOOKED GOOD...AND ALTERED VERY LITTLE. SHOULD BE NEARLY ISOTHERMAL
FM 925MB.

SATURDAY LOOKS TO BE PRETTY MUCH A WASHOUT FOR MOST. VERY STRONG
DYNAMIC FORCING WITH MID LVL CYCLOGENESIS OCCURRING AS SYSTEM DIGS
THRU SD AND NEBRASKA. MOISTURE TRANSPORT AT 850/700 HPA MAXIMIZES IN
MORNING AND EARLY AFTN AS MAIN AXIS SLIDES SLOWLY TO THE EAST INTO
THE AFTN...AS STRONG DIV Q AXIS AHEAD OF WAVE SLAMS INTO AREA. 12Z
SLNS SUGGESTED DRY SLOT ALFT WOULD PUNCH INTO SERN SD AND EVENTUALLY
NW IA DURING AFTN...BUT 18Z NAM HAS REALLY BACKED OFF WITH UPR CIRC
A BIT MORE TO S. THIS WOULD BE A SOGGIER SLN ESPLY THRU NRN CWA
WHERE FRONTAL BAND HOLDS IN PLACE THRU THE AFTN. WHILE HARDLY A
GREAT DEAL OF INSTABILITY ALFT...SOME NEUTRALITY TO WK INSTABILITY
FOLLOWS ALONG FOR AT LEAST A MINIMAL THREAT OF THUNDER ON NOSE OF
MAIN FORCING TIMING...COLLAPSING BY AFTN INTO FAR SRN CWA.
OTHERWISE...CONCERN REALLY IS ON TWO FRONTS FOR SAT...HYDROLOGICAL
DUE TO THE POTENTIAL FOR 1 TO 2 INCH RAINS THRU SAT EVENING...AND
THEN THE STRONG WINDS LKLY BEHIND SYSTEM. WL LKLY ISSUE ESF FOR
EXPECTED RAINFALL EFFECT ON RIVER LEVELS BY THIS EVENING.
OTHERWISE...WL ALSO SEE WINDS INCREASE ON BACK SIDE OF SYSTEM.
35 TO 45 KTS AT TOP OF MIXED LYR...WITH GREATEST WIND ON BACK OF
INVERTED TROUGH/SUBSIDENT EDGE OF 925 HPA FRONTOGENESIS. WL LKLY
GET AT LEAST CLOSE TO WIND ADVY LEVELS BY LTR AFTN FROM JAMES VALLEY
WWRD...CONTINUING EWRD THRU THE EVNG. PLENTY OF TIME TONIGHT AND
EVEN EARLY SAT TO GET TIMING NAILED DOWN AS TO WIND INCREASE...AND
DEFER ANY ADVY TO LATER SHIFTS.

WHILE A VERY DISCOURAGING THING TO DO...NAM AND GFS CONCUR THAT TMPS
WL BE CLOSE ENOUGH AND COLD ENOUGH /-2 TO -4C AT 850 HPA/ TO WARRANT
A MENTION OF SNOW ACRS WRN AND FAR NRN CWA SAT NIGHT...DELAYED
ENOUGH TO ALLOW SOME HELP WITH DIURNAL CYCLE. ANY ACCUMULATION WOULD
BE MINIMAL AND FLEETING...WITH BEST THREAT TO GET A LITTLE SLUSH ON
GRASSY SURFACES OF HIGHEST ELEVATIONS W OF MO RVR...SW OF KHON...AND
TOWARD THE NRN BUFFALO RIDGE.

SUN...AFTER THREAT OF LINGERING PCPN EARLY FAR E...AND MONDAY WL BE
FAIRLY QUIET...WITH SOME WINDY CONDITIONS E ON SUNDAY WITH SELF
DESTRUCTIVE SUNSHINE.  MONDAY...AS BNDRY APPROACHES FAR WRN CWA LATE
IN DAY...KEPT TOWARD EVENING A VERY SMALL CHC OF THUNDER. WOULD BE
NOTABLY WARMER...BUT SOME HEDGING DOWN FROM FULL MIXING BASED ON CI
POTENTIAL AS WELL AS MOIST AND GREENING CONDITIONS AND A MORE SELY
COMPONENT. EXCEPTION WL BE TOWARD SCNTRL SD...WHERE BUMPED UP A FEW
DEGREES MORE.

IN THE EXTENDED RANGE /TUE THRU FRI/ TENDENCY FOR AN AMPLIFIED
PATTERN CONTINUES NEXT WEEK AS THE ATMOSPHERE CONTINUES ITS ATTEMPT
TO SPIN DOWN THE COLD SEASON ENERGY BOOST. SIGNIFICANT QUESTIONS AS
TO LOCATION AND TIMING OF BETTER PHASING EVENT FROM AN ENSEMBLE
PERSPECTIVE... WITH SEVERAL SLNS WITHIN 00Z SET AND NOW SUPPORT OF
12Z GFS TO SPLIT TROUGH ENOUGH TO HAVE NRN STREAM AND BECOME
DOMINANT IN THE MID RANGE...SEPARATE FROM CLOSED CIRCULATION WHICH
WANDERS TOWARD SWRN U.S. AND MOVES INTO THE MID PLAINS MID WEEK AS
BNDRY SLOWLY MOVES SWRD...PHASING UP WITH UPSTREAM ENERGY TO E.
GENERALLY ECMWF TENDS TO PERFORM BETTER IN THIS TYPE OF PATTERN...
AND AS THEY SAY...WHEN IN ROME... IN THIS CASE... HOWEVER...HEDGED
CAUTIOUSLY TOWARD A GFS IDEA AS ECMWF SEEMS JUST TOO CLOSED UP AND
GFS TOO PROGRESSIVE.

WOULD CERTAINLY FAVOR SOME HIER POPS THAN FCST CONTAINS WITH SUCH
A SYSTEM IN A 12H PERIOD...BUT TIMING MAKES A LOWER POP A WISE
CHOICE AT THE TIME. WL CONTINUE TO DRAG HIGHEST POPS ALG AND JUST
BEHIND FRONTAL BNDRY SLOWLY SEWRD THRU PD. AS THE MAIN BNDRY
MIGRATES AWAY...WILL GRADUALLY WIND DOWN THE POPS AND REMOVE THUNDER
MENTION.  THU AND FRI...KEPT DRY FOR NOW WITH SECONDARY ENERGY
SLIDING BY...BUT POTENTIALLY MAY NEED A SMALL POP TO ACCOUNT FOR
WHAT IS LOOKING LIKE A POTENTIALLY MORE SIGNIFICANT TROP UNDULATION
PASSING BY WED NIGHT INTO EARLY THU.  TMPS RESTRAINED BY CLOUDS/PCPN
THREAT SOMEWHAT TUE/WED...BUT WL HAVE POTENTIAL TO WARM UP A BIT
MORE ON TUE AHEAD OF BNDRY IN NW IA...AS WELL AS POOL DWPTS INTO THE
LOWER 50S.  LATE WEEK...TMPS SHUD MODERATE AS MORE MIXY WIND
DIRECTION TAKES CONTROL...ESPLY BY FRIDAY WITH MORE WLY COMPONENT.
IF IT MEANS ANYTHING...DOES LOOK LIKE SOME FINALLY NORMAL TO ABOVE
NORMAL TEMPEATURES WOULD BE AROUND NEXT WEEKEND.

&&

.AVIATION...
MVFR TO VFR CONDS WL BE FOUND OVER THE FSD FA INTO THIS EVENING.
SOME TEMPORARY CLEARING HAS TAKEN PLACE IN PARTS OF SW MN...NW IA
AND EXTREME SERN SD AIDING THE VFR CONDS. BUT STRONG SYSTEM MOVG IN
FM THE WEST LATE TONIGHT PROMISES A RETURN TO AT LEAST MVFR CONDS
WHEN THE RAIN BEGINS FM W TO E LATE TONIGHT. THIS WL BE MONITORED TO
SEE IF IFR CONDS DEVELOP FM ABOUT 10Z THRU 18Z SATURDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF/CHAPMAN
Hazardous weather outlook, May 9, 11:05 AM CDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT FRI MAY 09 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1105 AM CDT FRI MAY 09 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE COULD BE AN ISOLATED THUNDERSTORM EMBEDDED WITH THE
RAINFALL ON SATURDAY...MAINLY RIGHT AHEAD OF THE FRONTAL PASSAGE.
ANY ISOLATED STORM WILL NOT BE SEVERE...AND SHORT LIVED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:22 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more25 hr

Nearby

Flood Watches in Iowa, 2008Flood Watches in South Dakota, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.